John A. Clark, MD, MSPH; Hyman J. Zimmerman, MD; Lelia Ann Tanner, RPh
The Food and Drug Administration has received 11 reports of cases (three fatal) in the United States in which hepatocellular damage was associated with labetalol. The temporal circumstances strongly implicate labetalol; the conditions of nine patients improved after cessation of labetalol therapy, and one patient had a recurrence after therapy was restarted. Follow-up with each reporting physician failed to provide historic or laboratory evidence for other viral, toxic, or drug-induced causes of hepatocellular damage, and the case series did not show the demographic and historic risk factors that would be expected if non-A, non-B hepatitis were the cause. Reports of microscopic liver examinations were available in the 5 cases in which they were done. The reported histologic changes were consistent with hepatocellular necrosis in four instances and chronic active hepatitis in one. The clinical presentation of the cases was most compatible with the mechanism of metabolic idiosyncracy, but other pathogenetic explanations could not be entirely excluded.
Clark JA, Zimmerman HJ, Tanner LA. Labetalol Hepatotoxicity. Ann Intern Med. 1990;113:210–213. doi: 10.7326/0003-4819-113-3-210
Download citation file:
Published: Ann Intern Med. 1990;113(3):210-213.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use